AffiliationDepartment of Surgery, Wexford General Hospital, Wexford, Ireland. firstname.lastname@example.org
MetadataShow full item record
CitationMetronidazole-induced pancreatitis. 2010, 2010:523468 HPB Surg
JournalHPB surgery : a world journal of hepatic, pancreatic and biliary surgery
AbstractA 25-year-old caucasian lady presented to the Accident & Emergency department complaining of acute onset severe epigastric pain radiating through to the back with associated nausea and vomiting. A diagnosis of acute pancreatitis was made. Symptoms commenced after the third dose of Metronidazole therapy prescribed for a recurrent periodontal abscess. The patient described a similar episode 10 months previously. On neither occasion were any other medications being taken, there was no history of alcohol abuse and no other gastro-intestinal aetiology could be identified on imaging. Symptoms resolved quickly upon discontinuation of the antibiotic agent. We conclude therefore that Metronidazole can reasonably be identified as the only potential causative agent.
The proportion of cases of pancreatitis caused by drugs is estimated to be around 2% in the general population. The exact mechanism of action of Metronidazole induced pancreatitis is unclear but a trigger role for the drug seems likely.
This case provides the eighth report of Metronidazole induced pancreatitis. All of the cases were reported in females and ran a benign course. Early diagnosis, discontinuation of the drug and supportive care will lead to a successful recovery in the majority of cases.